Case Report: Drug Interaction Causes Hallucinations in Elderly Patient
An 85-year-old woman was suffering from worsening depression after the death of her daughter six months earlier. Her physician prescribed sertraline 50 mg/day to help ameliorate the condition. She was later switched from sertraline to venlafaxine 75mg/day due to reduced effectiveness, which was increased to 150 mg/day four weeks later.
In addition to her mood disorder, the patient also had a history of hypertension, tachycardia, chronic bronchitis and arthritis. She was taking ramipril, ticlopidine, torsemide, propafenone, theophylline daily with acetaminophen and triazolam as needed.
Ten days after her venlafaxine was increased to 150 mg, the patient presented with visual hallucinations and psychomotor agitation. She reported seeing intruders, children and small animals in her house at night.
The patient had no prior history of hallucinations or psychosis. Serotonin syndrome was initially considered, but ultimately excluded because other typical symptoms were not present. Doctors instead suspected the hallucinations were the result of a drug-drug interaction. Venlafaxine was discontinued. The condition went away after a few days.
Follow-up analysis showed that venlafaxine-induced hallucinations had been previously reported in the literature and that venlafaxine intoxication can result in psychological adverse effects. Venlafaxine is primarily metabolized by the hepatic enzyme CYP2D6. The patient’s liver was normal, but propafenone is a known CYP2D6 inhibitor. The interaction between venlafaxine and propafenone may have increased the drugs’ plasma concentrations. This was decided to be the most likely cause of the hallucinations.
One month later, the patient was prescribed citalopram for her ongoing mood disorder. Citalopram, unlike venlafaxine, does not depend primarily on CYP2D6 for metabolism. No adverse effects developed.
Careful examination of concomitant treatment prior to administration may have prevented this condition. Elderly patients, due to generally weaker states and tendency towards polypharmacy, should have their regimens especially scrutinized.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: